- Meeting abstract
- Open Access
Incidence and implications of coagulopathy in medical intensive care patients
Critical Care volume 5, Article number: P105 (2001)
Coagulopathy is frequently seen in ICU patients. These patients may increase ICU costs considerable by their higher need of blood products. Detailed information about incidence and consequences of coagulopathy would be useful in predicting prognosis and resource consumption in this cohort.
To determine incidence, severity, prognosis and therapeutic implications of coagulopathy in a 12-bed medical (non-coronary) ICU.
We evaluated in a prospective observational study over 13 months (1.11.1997-30.11.1998) all patients (pts), who stayed longer than 48 h in the ICU. Coagulopathy was defined as an abnormal prothrombin time (PT < 70%, Quick's method, corresponding to an INR > 1.26). Pts with thrombolytic therapy or pre-existing therapeutic anticoagulation were excluded.
Defined by PT (INR) coagulopathy was diagnosed in 187 of 231 cases (81%). Of these pts 55 had ICU acquired coagulopathy (24%). Coagulopathy was classified as mild in 78 (34%), moderate in 72 (31%), severe in 37 (16%) (Table). PT values normalized until ICU discharge or death in 77 (41%) pts with coagulopathy. In patients with a relative drop in PT of ten or more percent between day 1 and 3 mortality was significantly higher than in patients with a lower or no decrease irrespective of absolute PT values (mortality: 28 of 66 vs 33 of 165, P < 0.001, OR 3.0, 95% CI 1.6-5.5; χ2 test).
The incidence of coagulopathy in our pts is high (81%). Moderate and severe but not mild coagulopathy are associated with increased mortality. Even a slight decrease in PT during the first 3 days is associated with higher mortality and may be regarded as an early warning sign.
About this article
Cite this article
Strauss, R., Wehler, M., Kreutzer, D. et al. Incidence and implications of coagulopathy in medical intensive care patients. Crit Care 5, P105 (2001). https://doi.org/10.1186/cc1172
- Prothrombin Time
- Early Warning
- Thrombolytic Therapy
- Warning Sign